Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 128, NWS State College, PA

July 14, 2004Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 14, 2004, 5:32 AM EDT for Warren County, Pennsylvania. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 5:32 AM EDT (09:32 UTC)
Expired
Jul 14, 2004, 6:45 AM EDT
In force
73 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 140932
SVRCTP
PAC123-141045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 AM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 645 AM EDT

* AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF COLUMBUS...OR 5 MILES
  EAST OF UNION CITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING CREEK AND COLUMBUS AROUND 545 AM EDT...
  LOTTSVILLE AROUND 555 AM EDT...
  YOUNGSVILLE AROUND 600 AM EDT...
  WARREN AROUND 615 AM EDT...
  RUSSELL AROUND 620 AM EDT...
  GERMANY AND KINZUA DAM AROUND 630 AM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4197 7963 4179 7964 4184 7892 4217 7891

LAMBERT/RADZANOWSKI

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:25 PM EDT, 8 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 9:25 PM EDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 PM EDT TUE JUL 13 2004

.SHORT TERM (REST OF TONIGHT)...
FEW SHRWS/TSTORMS LEFT ON RADAR ASSOCIATED WITH STATIONARY BOUNDARY
LOCATED OVER CENTRAL PA. ATTM...LOWERED POPS AND NUDGED MINS UP A
BIT FOR THE OVERNIGHT AS WSW FLOW DEVELOPS AHEAD OF APPROACHING
FRONT. PATCHES OF FOG WILL LIKELY DEVELOP TNT...GIVEN MOIST BOUNDARY
LAYER AND PARTIALLY CLEARING SKIES. TIMING OF COLD FRONT FOR
TOMORROW LOOKING GOOD...AROUND 12Z IN OUR CWA. A DEEP UPPER TROUGH
CONTINUES TO DIG OVER THE GREAT LAKES AND SOUTHERN ONTARIO...WITH
ADVANCING COLD FRONT. SHWRS/TSTORMS ARE PROGGED TO DEVELOP TOWARD
DAYBREAK...A FEW OF WHICH MAY BE SEVERE.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 325 PM EDT TUE JUL 13 2004

SYNOPSIS...

AS OF 19Z...LOW CLOUDS SLOWLY ERODING FROM NW->SE ACROSS THE LOWER
AND MID SUSQ VALLEY. WEAK BACK DOOR FRONT CURRENTLY ACROSS
LAURELS...WITH ISOLATED RW/TRW DEVELOPING NEAR ALTOONA. TEMPS
RANGING FROM NEAR 80 ACROSS NW MTNS...TO 75-80 ACROSS CENTRAL MTNS
AND LAURELS...TO MID 70S ACROSS SUSQ VALLEY. WINDS LIGHT...MAINLY
FROM A N OR NE DIRECTION AT LESS THAN 10 MPH.

AVIATION...

LLVL BOUNDARY EVIDENT IN SFC OBS AND RADAR...SOMEWHERE BETWEEN THE
PA TURNPIKE AND THE MASON-DIXON LINE. THIS FEATURE MAY WAGGLE BACK
AND FORTH THIS EVENING...AND WL PROVIDE A FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS AS MIXING TAKES PLACE. WL KEEP GENERALLY AFTN/EVE SHRA
IN FCST FOR MOST SITES...BUT PUT VCTS IN A FEW AS WELL. CAP AT 14KFT
ON MORNING KPIT SOUNDING MAY KEEP THUNDER FROM OCCURRING IN MANY
CELLS THAT DEVELOP.

LATER TONIGHT...A LONG-LIVED BOW-ECHO/DERECHO IS PROGGED TO SLIDE
THROUGH THE MIDWEST AND NEAR OUR WESTERN TAFS ARND 09Z. THINGS
SHOULD BE DECREASING IN INTENSITY AS THEY MOVE IN...BUT WL KEEP
MENTIONS OF THUNDER AND GUSTY WINDS IN FOR A FEW HOURS AROUND
SUNRISE AND THEN CONTINUE THE THUNDER THROUGH THE DAYTIME AS WE WILL
BE MUCH MORE UNSTABLE ACROSS THE ENTIRE AREA.

SHORT TERM (TONIGHT THROUGH THURSDAY)...

TONIGHT...UPPER TROUGH WILL DIG RAPIDLY ACROSS UPPER MIDWEST/WESTERN
GREAT LAKES TNT. WEAK AFOREMENTIONED FRONT SHOULD BECOME NEARLY
STATIONARY...AND THEN LIFT BACK TO THE N AND E LATER THIS EVENING
AND OVERNIGHT IN RESPONSE TO BACKING LOW LEVEL WINDS WITH THE
APPROACH OF DIGGING TROUGH. CONCERN FOR LINEAR MCS-TYPE FEATURE TO
REACH FAR SW AREAS TOWARD DAYBREAK...HENCE THE SLIGHT RISK FOR
SEVERE AS OUTLINED BY SPC. WL GO ABOVE FWC/MAV POPS...ESP ACROSS
WESTERN AREAS...TRENDING CLOSER TO THE MORE AGGRESSIVE MET POPS AS
AT LEAST SOME TYPE OF CONVECTION SHOULD ADVECT/DEVELOP ACROSS THE
WEST LATE TONIGHT. FURTHER E...EXPECT SCATTERED ACTIVITY TO DEVELOP
NEAR RETREATING FRONT ACROSS CENTRAL MTNS/MID AND UPPER SUSQ VALLEY
LATE. WENT CLOSE TO MAV/MET BLEND FOR MINS.

WED...EXPECT SOME TYPE OF ORGANIZED CONVECTION TO AFFECT CENTRAL
PA...ESP SW HALF...DURING THE EARLY-MID AM HOURS...POSSIBLY REACHING
SUSQ VALLEY BY LATE AM INTO EARLY AFTN. THEN...AS UPPER LEVEL TROUGH
CLOSES OFF JUST TO OUR NW...AND MID LEVELS RAPIDLY COOL...EXPECT
SEVERAL BROKEN LINES OF CONVECTION TO REDEVELOP ACROSS WESTERN AREAS
IN THE EARLY AFTN...AND MOVE ESE THEREAFTER. COVERAGE SHOULD BE
WIDESPREAD...HENCE THE CAT POPS. BEST SEVERE POTENTIAL AGAIN WOULD
BE WITH ANY ORGANIZED FEATURE IN THE AM (ESP ACROSS THE LAURELS WITH
RESPECT WITH WINDS)...THEN IN MORE SCATTERED AFTERNOON
CONVECTION...WITH SEVERE ATTRIBUTES TRENDING TOWARD HAIL AS THE AFTN
PROGRESSES (ESP GIVEN WBZ CRASHING BELOW 10 KFT.)

WED NT-THU...SEVERAL EMBEDDED SHORT WAVES ROTATE AROUND CLOSED LOW
OVER NYS...AND THEREFORE WL KEEP LIKELY POPS ACROSS THE NW
AREAS...AND HI CHC CENTRAL FOR WED NT...AND CHC MOST AREAS FOR THU.
MAX TEMPS ON THU COULD BE QUITE CHILLY ACROSS HIGHER TERRAIN OF FAR
NW AND LAURELS...AS UPPER LEVEL COLD POOL PASSES BY. ALSO...WILL BE
RATHER GUSTY AT TIMES THU AFTN (25-35 MPH POSSIBLE...ESP ACROSS
HIGHER RIDGETOPS OF LAURELS.)

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...

PESKY/PERSISTENT LONG WAVE TROF THAT WILL PARK ITSELF OVER THE ERN
CONUS WILL BE THE FEATURE OF NOTE FOR THE EXTENDED PERIODS. THIS
LOOKS SO SIMILAR TO LAST SUMMER. THE PATTERN IS SO AB-NORMAL FOR THE
ERN US THAT IT IS TOUGH TO MAKE TOO MANY GENERALIZATIONS TO THE
SENSIBLE WEATHER - OTHER THAN THAT IT SHOULD BE COOLER AND CLOUDIER
THAN NORMAL. WL THEREFORE GENERALLY FOLLOW ALONG THE COOLER GUIDANCE
NUMBERS (MEX THIS WEEKEND AND GFS ENS MEAN FOR MON/TUE) AND UP POPS
IN MANY PDS TO 20S AND SOME 30S. THESE CHANGES SHOULD GIVE US A
START IN THE RIGHT DIRECTION. TIMING OF INDIVIDUAL FEATURES WL NOT
BE POSSIBLE UNTIL MUCH CLOSER IN TIME.

MONDAY MAY BE DRY FOR A GOOD PORTION OF THE AREA...BUT REMAINS
INTERESTING AS GFS MAKES SOME DEVELOPMENT JUST OFF THE EASTERN
SEABOARD. WL JUST PLAY UP MORE CLDS TO THE EAST AT THIS POINT.
TUESDAY (NEW DAY7) ALSO LOOKS FAIRLY DRY.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...STEINBUGL
Hazardous weather outlook, Jul 13, 1:49 PM EDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 PM EDT TUE JUL 13 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140932-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
149 PM EDT TUE JUL 13 2004

A POTENT UPPER AIR DISTURBANCE WILL MOVE SOUTHEAST FROM THE UPPER
GREAT LAKES THIS EVENING AND WILL HELP TO FIRE UP THUNDERSTORMS OVER
THE MIDWEST.  THESE STORMS WILL LIKELY ENTER THE WESTERN PART OF THE
STATE LATE TONIGHT...GENERALLY AFTER MIDNIGHT...AND REACH THE
NORTHWEST MOUNTAINS AND LAUREL MOUNTAINS BEFORE SUNRISE.

THE THUNDERSTORMS LATE TONIGHT WILL BE CAPABLE OF PRODUCING DAMAGING
STRAIGHT-LINE WIND GUSTS...AS WELL AS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A STRONG COLD FRONT WILL MOVE EAST ACROSS PENNSYLVANIA ON
WEDNESDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR
WEDNESDAY.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO/LIPTON

In the hours before

Special weather statement, Jul 14, 12:05 AM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 AM EDT WED JUL 14 2004

PAZ037-041-046-049>052-140530-
MONTOUR-NORTHERN LYCOMING-NORTHUMBERLAND-SNYDER-SOUTHERN
LYCOMING-TIOGA-UNION-
1205 AM EDT WED JUL 14 2004

...SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL AFFECT
MONTOUR...SNYDER...TIOGA...NORTHUMBERLAND...UNION AND LYCOMING
COUNTIES THROUGH 130 AM EDT...

AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF WELLSBORO TO 5 MILES NORTH OF JERSEY SHORE TO 10 MILES SOUTH OF
WILLIAMSPORT TO 12 MILES SOUTHWEST OF MIFFLINBURG...MOVING EAST AT 15
MPH. THE THUNDERSTORMS WILL BE NEAR BUTTONWOOD AROUND 1210
AM...SPRUCE RUN RESERVIOR AROUND 1215 AM...WILLIAMSPORT...
MIFFLINBURG...FOREST HILL...DUBOISTOWN...ALLENWOOD AROUND 1225
AM...WATSONTOWN...PENNS CREEK AND GARDEN VIEW AROUND 1230
AM...PICTURE ROCKS...WASHINGTONVILLE AND SUNBURY AROUND 125 AM.

LOCALLY HEAVY RAIN OF ONE HALF INCH TO ONE INCH WILL FALL IN THE
PERIOD OF AN HOUR...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT

LAMBERT
Special weather statement, Jul 14, 12:28 AM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1228 AM EDT WED JUL 14 2004

PAZ064-140600-
ADAMS-
1228 AM EDT WED JUL 14 2004

...A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAIN WILL AFFECT CENTRAL
AND SOUTHERN PORTIONS OF ADAMS COUNTY THROUGH 2 AM...

AT 1224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WAYNESBORO...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR FAIRFIELD AROUND 1235 AM...
CASHTOWN AROUND 1240 AM...SEVEN STARS AROUND 1255 AM...GETTYSBURG
AROUND 105 AM...GERMANTOWN AROUND 115 AM AND BONNEAUVILLE AROUND 120
AM.

A 15 TO 20 MINUTE PERIOD OF HEAVY RAIN WILL FALL AMOUNTING TO AROUND
ONE HALF OF AN INCH. THIS AMOUNT OF RAIN WILL CAUSE WATER TO POND
ON ROADS AND COULD QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, Jul 14, 4:42 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 AM EDT WED JUL 14 2004

PAZ004-141015-
WARREN-
442 AM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHWEST PART OF WARREN
COUNTY BETWEEN 515 AM AND 615 AM...

AT 436 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM
3 MILES SOUTH OF NORTH EAST TO NEAR EDINBORO AND
CONNEAUTVILLE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE
NEAR COLUMBUS...BEAR LAKE BETWEEN 530 AM AND 545 AM...SPRING CREEK
AROUND 555 AM...LOTTSVILLE AROUND 600 AM AND SUGAR GROVE AROUND 605
AM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS MAY ALSO PRODUCE SMALL HAIL.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:13 AM EDTSevere Thunderstorm WarningCTPCameron32 min
Jul 14, 12:08 PM EDTSevere Thunderstorm WarningCTPElk52 min
Jul 14, 12:15 PM EDTSevere Thunderstorm WarningCTPMcKean60 min
Jul 14, 1:50 PM EDTSevere Thunderstorm WarningCTPTioga40 min
Jul 14, 2:02 PM EDTSevere Thunderstorm WarningCTPCentre43 min
Jul 14, 2:21 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry24 min
Jul 14, 2:23 PM EDTSevere Thunderstorm WarningCTPAdams52 min
Jul 14, 2:29 PM EDTSevere Thunderstorm WarningCTPDauphin61 min
Jul 14, 2:36 PM EDTFlash Flood WarningCTPDauphin4 hr
Jul 14, 2:43 PM EDTSevere Thunderstorm WarningCTPYork62 min
Jul 14, 2:59 PM EDTTornado WarningCTPLebanon46 min
Jul 14, 3:19 PM EDTTornado WarningCTPYork41 min
Jul 14, 3:25 PM EDTSevere Thunderstorm WarningCTPLancaster65 min
Jul 14, 3:44 PM EDTSevere Thunderstorm WarningCTPColumbia31 min
Jul 14, 4:25 PM EDTSevere Thunderstorm WarningCTPLancaster65 min
Jul 14, 5:28 PM EDTFlash Flood WarningCTPLancaster4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.